Hail, Hamilton
- When
- July 7, 1:35 AM CST
- Where
- Hamilton County, 5.42 mi ENE of Stockham
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.740, -97.870
Severe thunderstorms produced multiple reports of severe hail on this Monday. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe thunderstorms produced multiple reports of severe hail on this Monday. Around 1:00 a.m. CDT, several thunderstorms developed along the Interstate 80 corridor. One of these storms dropped hail up to the size of nickels near Henderson. Later in the day, an unassociated band of rain, most likely leftover from other nighttime thunderstorm activity, dropped south through eastern Nebraska. Several multicell thunderstorms formed and intensified within and to the west of this band between 4:00 and 5:00 p.m. CDT. The broken line of storms sagged southward through central and eastern Nebraska. The line became nearly continuous along Highway 6, from Adams County east to Fillmore County. These storms occurred primarily between 5:00 and 9:00 p.m. CDT and were responsible for producing many reports of nickel to quarter size hail. The largest hailstones reported were the size of golf balls and occurred in or near the towns of Sutton, Bruning and Chapman.
The upper level flow featured a modestly amplified ridge and subtropical high over the western United States and a trough over the eastern United States. The strong shortwave trough was embedded in the flow over the Northern Plains. South Central Nebraska was on the equatorward exit region of a 100 knot upper level jet streak. A weak cold front had passed through the region the previous day and these storms formed along a secondary cold front dropping through the region. Just prior to afternoon convective initiation, temperatures were in the 80s with dewpoints in the 60s. With mid-level lapse rates of 7 to 7.5 degrees C/km, this resulted in MLCAPE values of 2000-2500 J/kg. Deep layer shear (0-6 km) was 50 to 60 knots. This environment was more than sufficient for severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 6, 11:48 PM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1248 AM CDT MON JUL 7 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 306 PM CDT SUN JUL 6 2014 MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS AND TEMPERATURES. SURFACE ANALYSIS AND OBSERVATIONS INDICATE THE WEAK COLD FRONT HAS MOVED THROUGH MUCH OF THE FORECAST AREA THIS AFTERNOON. WITH THE FRONT WEAKENING THE LOCATION IS A LITTLE DIFFICULT TO SHOW FOR SURE. THE FRONT IS EXPECTED TO CONTINUE TO WEAKEN AS IT MOVES TO THE SOUTH OF THE FORECAST AREA THIS EVENING. MODELS CONTINUE TO SHOW SOME THUNDERSTORM DEVELOPMENT IN THE VICINITY OF THE FRONT. THE QUESTION REMAINS JUST WHEN THEY WILL START. MODELS HAVE ANYTHING FROM LATE AFTERNOON UNTIL MID EVENING. WILL KEEP SOME LOW POPS NEAR THE KANSAS/NEBRASKA BORDER FOR LATE THIS AFTERNOON AND EVENING. LATE TONIGHT IS A LITTLE MORE QUESTIONABLE. THE SHORT TERM MODELS MOVE THUNDERSTORMS THROUGH THE SOUTHERN PART OF THE AREA DURING THE EVENING THEN THERE IS A BREAK LATE TONIGHT. THE NAM AND GFS THOUGH BRING AN UPPER LEVEL WAVE THROUGH NEBRASKA AND BRINGS A CHANCE FOR SOME SHOWERS AND THUNDERSTORMS TO THE NORTH AND EAST PART OF FORECAST AREA. KEPT THE LOW POPS THERE FOR LATE TONIGHT. ON MONDAY A STRONGER UPPER LEVEL WAVE MOVES INTO THE AREA. THE WAVE IS MAINLY NORTH OF THE AREA SO THE BEST CHANCES FOR PRECIPITATION WILL BE IN THE NORTH ALTHOUGH MOST OF THE AREA WILL HAVE A CHANCE FOR PRECIPITATION. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 306 PM CDT SUN JUL 6 2014 CHANGES TO FCST REASONING ARE MINIMAL FROM YESTERDAY. ALOFT: NW FLOW WILL PREVAIL THRU NEXT SUN WITH A RIDGE OVER THE WRN USA AND A TROF OVER THE E. THIS LONGWAVE PATTERN WILL AMPLIFY EARLY THIS WEEK...EASE OFF MID-LATE WEEK...AND THEN REAMPLIFY NEXT WEEKEND. THIS WILL RESULT IN ALTERNATING PERIODS OF SERIOUS SUMMER HEAT AND SPELLS OF NEAR TO SLIGHTLY "COOLER" THAN NORMAL BUT STILL VERY VERY NICE SUMMER WX. WE ARE ONLY TALKING THE DIFFERENCE BETWEEN 80S AND 90S/100S. SURFACE: THE COOL FRONT DROPPING S THRU THE FCST AREA MON NIGHT WILL EVENTUALLY REACH ITS SOUTHERNMOST LATITUDE WED...OVER THE SRN PLAINS. COMFORTABLE HIGH PRES BUILDS INTO THE NRN PLAINS TUE AND WILL BE REPLACED WED AS REINFORCING COOL FRONT DROPS INTO THE GREAT LAKES. THE SRN PLAINS FRONT WILL LIFT BACK N AS A WARM FRONT AND CROSS THE FCST AREA THU. FRI BACK INTO THE STEAMY WARM SECTOR. THE NEXT COOL FRONT IS SLATED TO MOVE THRU FRI NIGHT OR SAT. THERE IS SOME CONFLICT ON ITS TIMING...BUT COOLER HIGH PRES SHOULD BUILD IN BY SUN. HAZARDS: SEVERE TSTMS SHOULD BE ON-GOING MON EVE. THEN THERE IS MORE TSTM POTENTIAL WED NIGHT THRU THU NIGHT WITH THE WARM FRONT... FOLLOWED BY THE NEXT POSSIBLE THREATS NEXT WEEKEND. THE DAILY DETAILS... MON NIGHT: SCATTERED TSTMS WILL BE ON-GOING AND THIS FRONT WILL BE ACCOMPANIED BY A NICE SPIKE IN THE K-INDEX. STORMS SHOULD BE IN THE PROCESS OF MERGING INTO A LINE. EFFECTIVE SHEAR WILL BE AT LEAST 40 KTS WHICH WILL SUPPORT WELL-ORGANIZED STORM STRUCTURES. HIGH SURFACE TEMP/DWPT DEPRESSIONS WILL COMBINE WITH POTENTIAL FOR EMBEDDED BOWING STRUCTURES TO RESULT IN A PRIMARY THREAT OF DAMAGING DOWNBURST WINDS. FORWARD CORFIDI VECTORS SUGGEST SE LINE MOVEMENT AROUND 25-30 KTS. SUB-CLOUD EVAPORATION COULD ENHANCE THE STRENGTH OF THE COLD POOL... WITH FASTER PROPAGATION SPEEDS THAN THIS. GRADUAL CLEARING AS THE STORMS DEPART. TUE: REFRESHINGLY MORE COMFORTABLE. STILL LOOKS RELATIVELY COOL TO ME. USED AN EVEN BLEND OF THE LAST 3 CYCLES OF EC/GEM/GFS FOR HIGH TEMPS. 78-87F...COOLEST N AND E OF THE TRI-CITIES. WED: MOISTURE STARTS STREAMING BACK INTO THE REGION IN RETURN FLOW ...ESPECIALLY TO THE W OVER THE HIGH PLAINS. USED A SIMILAR BLEND FOR HIGH TEMPS AS TUE. /81-89F/ CONFIDENCE: WED NIGHT THRU SUN CONFIDENCE IS LOW IN ANY POTENTIAL WET WX. SEVERAL LOW AMPLITUDE VORT MAXIMA /SOME CONVECTIVELY GENERATED/ WILL BE ORBITING THE SUB-TROPICAL HIGH. THERE IS NO WAY TO ACCOUNT FOR THEM THIS FAR OUT. SUFFICE TO SAY FORCING FOR TSTMS WILL BE SUBTLE AND WEAK...BUT THERE IS POTENTIAL FOR 1 OR 2 MCS/S TO ROLL THRU HERE WHICH WOULD BE WELCOMED FOR THE RAIN. WED NIGHT: LLJ DEVELOPS AND COULD SEE SPOTTY SHWRS/TSTMS DEVELOP AS DIFFERENTIAL ADVECTION LEADS TO POTENTIAL DESTABILIZATION. NOT SEEING A CONSISTENT SIGNAL FOR ANY GOOD RAINFALL...BUT EC/GFS ENSEMBLE QPF PROBABILITIES HAVE ENOUGH TO WARRANT POPS. THU-THU NIGHT: WARM FRONTAL PASSAGE. TIMING COULD BE COMPLICATED BY TSTM ACTIVITY. THE EC/GFS ENSEMBLE QPF PROBABILITIES OFFER ANOTHER RELATIVE MAXIMUM. CONSIDERABLE UNCERTAINTY EXISTS IN HIGH TEMPS THU. EXTENSIVE WARM FRONTAL CLOUDINESS AND POSSIBLE TSTM ACTIVITY COULD RESULT IN A SIGNIFICANT DISPARITY IN HIGHS ACROSS THE FCST AREA. FRI: LOOKS HOT/CAPPED AND DRY FOR NOW. FRI NIGHT: THE NEXT COOL FRONT EASES IN. SAT-SUN: TOO MUCH UNCERTAINTY TO EXTRACT ANY DETAILS. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1240 AM CDT MON JUL 7 2014 PRIMARY CONCERNS THROUGH THIS TAF PERIOD LIE WITH THE PASSAGE OF A COLD FRONT AND THUNDERSTORM CHANCES. VFR CONDITIONS CURRENTLY GOING THROUGH THE TAF PERIOD...WHICH WILL START OUT WITH LIGHT AND VARIABLE WINDS...BEFORE A COLD FRONT PUSHES THROUGH THIS AFTERNOON...SWITCHING WINDS TO THE N/NE. SOME MODELS CONTINUE TO SHOW THE POTENTIAL FOR PRECIP EARLY THIS MORNING ACROSS THE AREA...BUT CONFIDENCE IN THAT IS TOO LOW AT THIS POINT TO MENTION IN THE TAF. BETTER CHANCES WILL COME LATER THIS AFTERNOON AS THE UPPER LEVEL FORCING MOVES IN...AND WILL CONTINUE THE VCTS MENTION. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...JCB LONG TERM...HALBLAUB AVIATION...ADO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 914 PM CDT SUN JUL 6 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 080215- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 914 PM CDT SUN JUL 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA OVERNIGHT. WHILE SEVERE WEATHER IS CURRENTLY NOT EXPECTED...SOME THUNDERSTORMS COULD BE STRONG...WITH HAIL NEAR THE SIZE OF NICKELS AND WIND GUSTS NEAR 50 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HEAT INDEX VALUES WILL APPROACH OR EXCEED 100 DEGREES ACROSS NORTH CENTRAL KANSAS MONDAY AFTERNOON. THUNDERSTORMS ARE POSSIBLE MONDAY MORNING...MAINLY NORTHEAST OF A LINE FROM LEXINGTON NEBRASKA TO MANKATO KANSAS. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS SHOULD EXPAND IN COVERAGE MONDAY AFTERNOON INTO THE EVENING HOURS...WITH STORM EVOLUTION FAVORING A SQUALL LINE. SOME THUNDERSTORMS WILL BE SEVERE. WHILE EMBEDDED STRONGER STORMS COULD PRODUCE HAIL UP TO THE SIZE OF GOLF BALLS...THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT-LINE WINDS IN EXCESS OF 60 MPH. THE THUNDERSTORMS SHOULD BE SOUTH OF INTERSTATE 80 BY MIDNIGHT...AND OUT OF NORTH CENTRAL KANSAS BY DAWN TUESDAY. THERE WILL BE SEVERAL CHANCES FOR SPOTTY THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY AND THURSDAY NIGHT...THEN AGAIN SATURDAY NIGHT INTO SUNDAY. AT THIS TIME...UNCERTAINTY IS HIGH IN THE TIMING...LOCATION...AND INTENSITY OF ANY THUNDERSTORM DEVELOPMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
127 AM CDT MON JUL 7 2014
NEZ063-070700-
HAMILTON NE-
127 AM CDT MON JUL 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MERRICK AND HAMILTON
COUNTIES UNTIL 200 AM CDT...
AT 127 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PHILLIPS...OR 13 MILES EAST OF GRAND ISLAND...MOVING SOUTHEAST AT 15
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AURORA...HAMPTON...PHILLIPS AND MARQUETTE.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 323 AND 340.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4070 9785 4085 9826 4094 9821 4094 9819
4100 9812 4101 9809 4103 9807 4101 9783
4070 9783
TIME...MOT...LOC 0627Z 294DEG 12KT 4093 9811
ADOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
140 AM CDT MON JUL 7 2014
NEZ064-070715-
YORK NE-
140 AM CDT MON JUL 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YORK COUNTY UNTIL 215 AM
CDT...
AT 140 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MCCOOL JUNCTION...OR NEAR YORK...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YORK...HENDERSON...MCCOOL JUNCTION...BRADSHAW AND LUSHTON.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 342 AND 365.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4070 9753 4074 9783 4092 9782 4085 9737
4070 9737
TIME...MOT...LOC 0640Z 289DEG 22KT 4079 9761
ADOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 221 AM CDT MON JUL 7 2014 NEZ063-064-076-077-070745- YORK NE-HAMILTON NE-FILLMORE NE-CLAY NE- 221 AM CDT MON JUL 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON... NORTHWESTERN FILLMORE...SOUTHWESTERN YORK AND NORTHEASTERN CLAY COUNTIES UNTIL 245 AM CDT... AT 221 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SUTTON TO NEAR HARVARD...AND MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SUTTON...HARVARD...CLAY CENTER...GRAFTON...SARONVILLE...STOCKHAM AND LUSHTON. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4054 9757 4053 9807 4076 9816 4077 9773 TIME...MOT...LOC 0721Z 307DEG 21KT 4069 9783 4068 9806 ADO
The Grand Island radar (KUEX), 67 km away, was scanning. The volume nearest the first event began at 07:36 UTC.
17 hail, 1 thunderstorm wind. Local standard time, as filed.
Ground was almost completely covered by nickel size hail.
Quarter size hail was accompanied by 40 to 45 MPH winds.
Approximately 50 percent of the ground was covered with hail ranging in size from dimes to quarters.
Hail was accompanied by 50 MPH winds.
Golf ball size hail was accompanied by 60 MPH winds.
Wind gusts were estimated to be near 60 MPH and accompanied golf ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532566, 532567, 532568, 532569, 532570, 532571, 532572, 532573, 532574, 532575, 532576, 532577, 532578, 532579, 532580, 532581, 532582, 532583.